Wyoming, 2016

Hail in Wyoming, July 27, 2016

July 27, 2016 · NWS UNR · 3 events in 1 county or zone

A thunderstorm briefly became severe in the Gillette area, producing hail around quarter size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe in the Gillette area, producing hail around quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 27, 1:30 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 27, 1:30 PM MST, 2 hours 55 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
230 PM MDT WED JUL 27 2016

.SHORT TERM...(This Evening Through Thursday Night)
Issued at 228 PM MDT Wed Jul 27 2016

20z surface analysis had a frontal boundary from southwest MT
into the Black Hills into central NE, and then winding back into
central MN. Distinct compact shortwave noted over northeast WY per
water vapour loop, which is assisting on going convection over
parts of the CWA this afternoon. Activity developing in a 1-2KJ/kg
MLCAPE regime. MLCIN about gone most places. 0-6km effective
shear 15-20m/s, which will be enough for a couple of strong to
severe storms through this evening.

Overnight, subsidence behind departing shortwave will bring a
respite from storms, but a stronger wave will push southeast into
the CWA late tonight. It will be preceded by a 20-30kt low level jet
and associated theta-e advection. Guidance has been consistent
bringing a blob of precipitation through the CWA with embedded
thunderstorms. Have upped pops to account. Temperatures will be near
guidance.

Thursday, overnight storms will slowly shift southeast with daytime
recovery limited so suspect additional storms will be less active
than previous days. Temperatures will be near guidance.

.LONG TERM...(Friday Through Wednesday)
Issued at 228 PM MDT Wed Jul 27 2016

Chances for showers and thunderstorms will continue Friday,
mainly over the eastern CWA where upper energy will be focused.
Highs will be in the 80s.

With weak upper ridging briefly over the region this weekend, warmer
and drier conditions are expected. Isolated thunderstorms will
remain in the forecast for the weekend. Towards the end of the
weekend, the Canadian low pressure system will push the ridge
eastward, placing the northern plains back in more active zonal to
southwest flow. Above average temperatures will continue into early
next week.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Thursday)
Issued At 228 PM MDT Wed Jul 27 2016

A band of showers/storms across northwest South Dakota into the
Black Hills will continue to move eastward this afternoon, with
IFR to MVFR conditions around heavier showers and storms. Mainly
VFR conditions expected by early evening as showers and storms
move east and south of the area. Additional rain showers with MVFR
conditions expected across northeast Wyoming and western SD by
early Thursday morning.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Helgeson
LONG TERM...15
AVIATION...15
Hazardous weather outlook, Jul 27, 3:19 AM MST, 13 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
419 AM MDT WED JUL 27 2016

SDZ001-012-024>031-041-042-072>074-WYZ054>058-071-281300-
HARDING-BUTTE-NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-FALL RIVER-OGLALA LAKOTA-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
419 AM MDT WED JUL 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE BLACK HILLS
OF SOUTH DAKOTA...WESTERN SOUTH DAKOTA...NORTHEAST WYOMING...AND
THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TODAY. A FEW STRONG TO SEVERE
STORMS WILL BE POSSIBLE THIS AFTERNOON...ESPECIALLY AROUND THE
BLACK HILLS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS. ISOLATED SEVERE WEATHER
IS POSSIBLE IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ002-013-014-032-043-044-046-047-049-281300-
PERKINS-NORTHERN MEADE CO PLAINS-ZIEBACH-HAAKON-JACKSON-BENNETT-
MELLETTE-TODD-TRIPP-
419 AM MDT WED JUL 27 2016 /519 AM CDT WED JUL 27 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...AND WESTERN SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS TODAY. SEVERE WEATHER
IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS. ISOLATED SEVERE WEATHER
IS POSSIBLE IN THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, Jul 27, 2:43 PM MST, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
343 PM MDT WED JUL 27 2016

SDZ032-043-046-272230-
HAAKON SD-MELLETTE SD-JACKSON SD-
343 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MELLETTE...
NORTHEASTERN JACKSON AND SOUTHEASTERN HAAKON COUNTIES UNTIL 430 PM
MDT/530 PM CDT/...

AT 343 PM MDT/443 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTH OF CHERRY
CREEK TO NEAR WANBLEE. MOVEMENT WAS EAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PHILIP...KADOKA...MIDLAND...BELVIDERE...KIRLEY AND OTTUMWA.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 139
AND 174.

LAT...LON 4454 10165 4456 10115 4419 10117 4417 10116
      4416 10106 4414 10104 4400 10105 4399 10107
      4385 10105 4358 10106 4357 10180
TIME...MOT...LOC 2143Z 273DEG 28KT 4448 10152 4362 10164

TRIMARCHI
Special weather statement, Jul 27, 3:31 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
431 PM MDT WED JUL 27 2016

SDZ032-043-044-046-047-272330-
TODD SD-HAAKON SD-MELLETTE SD-BENNETT SD-JACKSON SD-
431 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR TODD...EASTERN BENNETT...
MELLETTE...EASTERN JACKSON AND SOUTHEASTERN HAAKON COUNTIES UNTIL 530
PM MDT/630 PM CDT/...

AT 431 PM MDT/531 PM CDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF
MIDLAND TO NEAR CODY. MOVEMENT WAS EAST AT 45 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MISSION...WHITE RIVER...ROSEBUD...SAINT FRANCIS...PARMELEE...
OKREEK...SPRING CREEK...NORRIS...MIDLAND...WOOD...BELVIDERE...
CEDAR BUTTE...LAKEVIEW...LITTLEBURG...HARRINGTON...
VETAL AND HIDDEN TIMBER.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 161
AND 174.

LAT...LON 4437 10128 4434 10117 4417 10116 4414 10104
      4386 10106 4381 10096 4383 10093 4372 10079
      4374 10075 4371 10068 4377 10060 4372 10046
      4374 10037 4372 10031 4300 10038 4300 10141
TIME...MOT...LOC 2231Z 291DEG 38KT 4415 10109 4302 10126

TRIMARCHI
Special weather statement, Jul 27, 3:36 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
436 PM MDT WED JUL 27 2016

WYZ054-055-272315-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
436 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 515
PM MDT...

AT 435 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GILLETTE AIRPORT...OR 8 MILES WEST OF GILLETTE...MOVING
SOUTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILLETTE AND GILLETTE AIRPORT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 117 AND
135.

LAT...LON 4430 10576 4438 10570 4432 10531 4413 10545
TIME...MOT...LOC 2235Z 297DEG 17KT 4432 10565

TRIMARCHI
Special weather statement, Jul 27, 3:53 PM MST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
453 PM MDT WED JUL 27 2016

WYZ055-272345-
SOUTHERN CAMPBELL WY-
453 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CAMPBELL COUNTY
UNTIL 545 PM MDT...

AT 452 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 17
MILES SOUTH OF GILLETTE...MOVING SOUTHEAST AT 20 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN
CAMPBELL COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4405 10557 4411 10548 4393 10511 4378 10534
TIME...MOT...LOC 2252Z 312DEG 17KT 4403 10546

TRIMARCHI
Special weather statement, Jul 27, 3:56 PM MST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT WED JUL 27 2016

WYZ054-272330-
NORTHERN CAMBELL WY-
456 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CAMPBELL COUNTY
UNTIL 530 PM MDT...

AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ECHETA...OR 19 MILES NORTHWEST OF GILLETTE...MOVING SOUTHEAST AT 25
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ECHETA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4445 10591 4454 10585 4443 10551 4427 10565
TIME...MOT...LOC 2256Z 298DEG 22KT 4444 10579

TRIMARCHI
Special weather statement, Jul 27, 4:24 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
524 PM MDT WED JUL 27 2016

WYZ054-055-280000-
SOUTHERN CAMPBELL WY-NORTHERN CAMBELL WY-
524 PM MDT WED JUL 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 600
PM MDT...

AT 523 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
GILLETTE AIRPORT...MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GILLETTE AND GILLETTE AIRPORT.

THIS INCLUDES INTERSTATE 90 IN WYOMING BETWEEN MILE MARKERS 118 AND
135.

LAT...LON 4431 10573 4442 10564 4432 10530 4413 10546
TIME...MOT...LOC 2323Z 298DEG 22KT 4433 10560

TRIMARCHI

The radar

The Rapid City radar (KUDX), 218 km away, was scanning. The volume nearest the first event began at 23:24 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Campbell

When
July 27, 4:25 PM MST to 4:35 PM MST
Where
Campbell County, 2.52 mi WNW of Gillette
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.299, -105.549

Hail, Campbell

When
July 27, 4:30 PM MST
Where
Campbell County, 5 mi SSW of Gillette
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
44.223, -105.539

Hail, Campbell

When
July 27, 4:35 PM MST to 4:42 PM MST
Where
Campbell County, 0.52 mi WSW of Gillette
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
44.286, -105.509

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 645249, 645250, 645251.